Festival goer first aid tips
It’s that time of the year again when the tents are pitched and
the wellies are on.
Whether you’re heading to V Festival, Wilderness Festival or
just simply setting up camp amongst nature with friends and a drink
in hand, we want you to stay safe, so here’s our top first aid tips
to keep in mind.
Britain’s weather has spiked with the newspapers claiming that
temperatures have risen higher than in the Sahara desert. And your
number one priority here is to drink water – especially if you’re
spending your days burning those calories dancing, beer in
Alcohol lowers the body’s anti-diuretic hormone, which in turn
causes dehydration. Dehydration also happens when someone loses
more fluid than they take in, especially if it’s really hot and
sweaty outside, so make sure you’re sipping on H20 at regular
How to spot dehydration:
There are four key things to look for if someone is suffering
- • Headaches and light headedness
- • Dry mouth, eyes and lips
- • Small amounts of dark urine
- • Muscle cramps
How to treat dehydration:
- • Help the person sit down and give them plenty of water to
- • Giving them an oral rehydration solution to drink will help
replace salt and other minerals which they’ve lost – you can buy
this in sachets from any pharmacy.
- • If they have any painful cramps, encourage them to rest, help
them stretch and massage their muscles that hurt.
- • Keep checking how they’re feeling – if they still feel unwell
once they’re rehydrated then encourage them to see a doctor
If left untreated, someone with dehydration can develop heat
exhaustion, which is more serious. It is important to
make sure they rehydrate as soon as possible.
Read more about
dehydration in our first aid advice section.
Heat exhaustion is caused by a loss of salt and water from the
body, usually through excessive sweating. It develops slowly and
usually happens to people who aren’t used to hot, humid weather. If
you’re at a festival and it’s very hot, it’s easy to suffer from
A dangerous and common cause of heat exhaustion is when the body
produces more heat than it can cope with. This can happen when
someone takes a non-prescription drug, like ecstasy, which can stop
the body from regulating its temperature properly. If someone gets
hot and sweats a lot from dancing, they may also overheat and
become dehydrated, causing heat exhaustion.
How to spot heat exhaustion:
- • Headache
- • Dizziness and confusion
- • Loss of appetite and feeling sick
- • Sweating with pale clammy skin
- • Cramps in the arms, legs and stomach
- • Fast, weakening pulse and shallow breathing
How to treat heat exhaustion:
- • Help take them to a cool place and get them to lie down with
their legs raised.
- • Then give them lots of water. You can also give them a sports
drink like Lucozade or a oral rehydration solution to help replace
the salt and fluid they have lost by sweating.
- • Keep checking their breathing, pulse and level of
- • Even if they recover quickly, suggest they see a doctor.
- • If they seem to be getting worse, place them into the
recovery position and call 999/112 for an ambulance.
While waiting, keep checking their breathing, pulse and level of
Read more about heat exhaustion in our
first aid advice section.
How to spot signs for alcohol poisoning:
It's important to stay safe. If someone has got
alcohol poisoning, spot these signs:
- • Strong smell of alcohol
- • Confusion and slurred speech
- • Vomiting
- • Reddened and moist face
- • Deep, noisy breathing and pounding pulse
- • Unresponsiveness
How to treat alcohol poisoning:
- • Reassure and cover them with a coat or blanket for
- • Check breathing, responsiveness and pulse.
- • Do not make them vomit as this could affect their breathing.
Instead call 999 or 112 for medical help.
If they’re unresponsive check for shallow breathing, a weak
and/or rapid pulse, widened pupils that react poorly to light. If
they’re breathing normally, but aren’t fully responsive, place them
in the recovery position.
How to spot signs for drug poisoning:
Poisons are substances that can cause temporary or permanent
damage if too much is absorbed by the body. Someone can get drug
poisoning from taking an overdose of prescribed drugs, over the
counter drugs or illegal drugs.
The effects will be different depending on the type of drug and
how the person has taken it. Here are some of the signs to look out
- • Stomach pains
- • Nausea and vomiting
- • Sleepiness and confusion
- • Hyperactive behaviour
- • Sweating
- • Shaking hands and/or hallucinations
- • Unusually slow or fast pulse
- • Unusually small or large pupils
- • Needle marks
Treating drug poisoning
- • Call 999 or 111 for medical help. Ensure they are comfortable
and ask what they’ve taken, gathering as much information as you
- • Look for packages or containers that can identify the
- • Check breathing, pulse and responsiveness.
- • If they become unresponsive, open their airway and
prepare to treat them accordingly. Don’t force them to vomit, but
give them a bag or container to be sick in. Hand this to the
ambulance drivers as this could help them identify the drugs
Read more about poisons in
our first aid advice section.
Insect bites and stings
Being out in the wilderness it's possible that you or someone
else can get an insect bite or sting of some kind. They are usually
more painful rather than dangerous. Here are the signs to spot:
- • If a sting is visible, carefully scrape it off sideways with
your fingernail or a credit card – do not use tweezers.
- • There will probably be redness and swelling around the
sting, so raise the affected part of the body and apply an ice pack
wrapped in a clean cloth.
- • For stings to the throat or mouth, there’s a chance that
swelling could block the airway. To minimise this, give the person
an ice cube to suck or a cold glass of water to sip. If you notice
swelling to the face or neck or any difficulty breathing, call 999
for an ambulance immediately.
Read more about bites and
stings in our first aid advice section.
First aid at your fingertips: download our app